Posts Tagged ‘antihistamines’

Over the Counter Cold Medicine Can Leave You With More Than A Stuffy Nose

February 17, 2015

Millions of Americans purchase over the counter cold medication to control the symptoms of stuffy nose and a dry cough. However, these OTC medications are not without their precautions. This blog will cover some of the most common OTC cold preparations and what are the caveats before using these not so harmless drugs.

Acetaminophen and liver damage. Acetaminophen, which is found in Tylenol, which can suppress a headache can be associated with fatal liver damage. The maximum safe daily dose is 3000 milligrams. If you use large quantities of acetaminophen, stay away from alcohol. Also take the lowest dose that brings relief. Also many medications contain acetaminophen, so you may be taking more than you realize.

Ibuprofen, ulcers, kidney problems. Ibuprofen, which is in Advil and Motrin, is a nonsteroidal anti-inflammatory drug that relieves mild aches and pains. Ibuprofen increases the risk for a a heart attack or stroke, especially if you already h ave heart disease or high blood pressure, you smoke, you have diabetes or you use it long term. If you use ibuprophen, avoid alcoholic beverages. Call your doctor if develop blood or black stools; if you experience changes in the frequency of urination; or if you have problems walking or with your vision or speech.

Decongestants and high blood pressure. Decongestants found in Triaminic, Afrin nasal spray and Dimetapp Cold Drops relieve nasal congestion by reducing swelling and constricting blood vessels in the nose, allowing you to breathe more easily. These decongestants may cause blood pressure to spike and interfere with the effectiveness of prescription medication to control blood pressure. If you have a heart condition, high blood pressure, diabetes, glaucoma or an overactive thyroid, speak to your doctor before using decongestants.

Antihistamines and falls. Antihistamines found in Benedryl and Chlor-Trimeton, can relieve the symptoms of runny nose. However, they make users sleepy and contribute to falls and hip fractures especially in the elderly. If you have glaucoma, an enlarged prostate gland, breathing problems, high blood pressure or heart disease, you may have worsening of symptoms and probably should avoid antihistamines.

Combination medications and heart problems. OTC combinations of acetaminophen with the decongestant phenylephrine (Contac) can bring on irrgullarg heartbeat, high blood pressure and tremors. I suggest that you use a single ingredient medication.

Bottom Line: Many OTC medications are safe if used properly and with precaution in men and women who have certain conditions such as heart disease, high blood pressure, prostate gland problems, or glaucoma, these medications are probably safe.

Can’t Get It Up? May Be It’s Your Prescription Drugs Keeping Your Erection Down

September 22, 2014

Impotence or erectile dysfunction impacts nearly 30 million American men. Often times the problem is related to prescription medication. This blog will discuss five categories of medications that can cause you not to have an ejection or can make the erection less rigid and not adequate for sexual intimacy. This blog will discuss five medications that can impact your sex life and what you can do about it.

Most men who take prescription medications know that they’re going to come with a list of side effects, which usually include drowsiness, headaches, dry mouth, or upset stomach. Sometimes, they’re a bit more serious, encompassing everything from skin irritation to allergic reactions and anaphylactic shock. But most of these guys forget one of the more unwanted side effects: erectile dysfunction.

Around the country, erectile dysfunction, or simply ED, affects as many as 30 million men, according to the Department of Health and Human Services. Though this figure probably doesn’t include all those men taking prescription meds, they certainly experience the same effects, such as anxiety, depression, low self-esteem, and a decreased quality of life. Nevertheless, it’s important to know which medications may cause these side effects, and speak to a doctor about possible alternatives — or just prepare to have trouble keeping it up.

Benzodiazepines

It’s interesting that benzodiazepines, (Xanax, Ativan, Valium, and Librium,) which are commonly used for anxiety can cause ED, and thus further anxiety. In fact, you’ll find that it’s a running theme. Anxiety is well known to cause ED, as increased levels of stress harm the body and take away from a man’s libido or sex drive.

Antidepressants

Another condition that causes ED in itself, major depression affected an estimated 16 million adults. Antidepressants are also used to treat anxiety disorders, obsessive compulsive disorder, and even long-term pain. One of the major forms of antidepressants, called selective serotonin reuptake inhibitors (SSRIs), are comprised of the drugs Celexa, Prozac, Zoloft, and Lexapro.

Up to 60 percent of people taking SSRIs may experience ED.

Beta Blockers

High blood pressure damages blood vessels, including those in a man’s penis; causing ED. But beta blockers, one of the drugs most commonly prescribed to people who have blood pressure, may also cause them to experience ED. Drugs that fall into this category include Sectral, Lopressor, Cogard, and Tenormin.

Antihistamines

Millions of men suffer from allergies, but some of the most common drugs, such as Benadryl and Dramamine, may be causing them to have ED, too. The ED also seems to be temporary, with sensation coming back gradually after ending use.

H2 Blockers

Also called H2-receptor antagonists, this category of drugs include the popular heartburn drugs Zantac and Pepcid. They’re used to treat gastrointestinal disorders like gastric ulcers, erosive esophagitis, and gastroesophageal reflux disease.

For the most part, they cause ED when taken in high doses, and the drug Tagamet (cimetidine) is most likely to give men problems. Along with ED and a decreased libido, they can also lower a man’s sperm count.

Though life on these drugs may seem grim within the sexual arena, taking them is important for treating whatever disease a doctor has prescribed them for. Also, by talking with a doctor about alternative treatments, lowering doses, or taking supplements, anyone who takes these drugs may be able to get some of their sexual health back.

Bottom Line: There are dozens of medications that can affect a man’s sexual performance. Check with your doctor as he\she can usually alter the dosage or change to another medication that doesn’t have the side effect of ED.